Virginia, 2007Winter Storm and Winter Weather in Virginia, December 15 to 16, 2007
December 15 to 16, 2007 · NWS LWX · 8 events in 8 counties and zones
A low pressure system developed over the lower Mississippi River Valley on December 15th and moved north across the Mid Atlantic on December 16th. Precipitation began during the late afternoon of the 15th as a mixture of snow and sleet.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the lower Mississippi River Valley on December 15th and moved north across the Mid Atlantic on December 16th. Precipitation began during the late afternoon of the 15th as a mixture of snow and sleet. Warm air aloft then pushed over the region during the late evening and overnight hours on the 16th, changing the precipitation to a mixture of sleet and freezing rain. Significant accumulations of ice, snow and sleet were reported across northwestern Virginia and the northern Shenandoah Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 3:10 PM EST, 50 minutes earlier.
Area forecast discussion, Dec 15, 3:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST SAT DEC 15 2007
.SYNOPSIS...
LOW PRESSURE WILL TRACK INTO THE TENNESSEE VALLEY THIS EVENING...AND
THEN TRANSFER ITS ENERGY TO A NEW LOW OFF THE COAST BY SUNDAY
MORNING. GUSTY WINDS ARE EXPECTED AS THE STORM DEPARTS SUNDAY.
HIGH PRESSURE IS FORECAST TO REBUILD EARLY NEXT WEEK. THE NEXT LOW
PRESSURE SYSTEM WILL SLIDE INTO THE OHIO VALLEY LATE THURSDAY AND
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LTST SFC ANALY PLACES LOPRES IN MS...W/ BEST PRES FALLS KLEX-KMFD.
1038 MB HIPRES NEAR CYUL...RDGG DOWN ATLC SEABOARD TO KDCA. PCPN HAS
BEEN SLOW TO BREAK OUT ACRS CWFA...BUT LLVLS HV BEEN SATURATING...
AND A FEW RTNS NOW EVIDENT ON RGNL RADARS.
SPECIAL 18Z RAOB INDICATED COOLING IN COLUMN...INDICATIVE OF
EVAPORATION. ALSO...STILL WARM NOSE AT H8...1-2C. BASED ON THIS
SNDG...ANY PCPN AT ONSET WUD BE MAINLY PL. 40+ KT LLJ WL BRING ADDTL
WARM AIR NWD TNGT...SUGGESTING THAT PTYPE WL QUICKLY CHG OVR TO
FZRA...THEN RA. NAM/GFS MDL SNDGS AND SREF PTYPE ALGORITHMS ALL
SUGGEST THAT THE MOST DOMINANT PTYPE FOR THE CWFA WL BE RA...SPCLY
FOR CNTYS E OF BLURDG. IN PART...THE DELAYED DVLPMNT OF 2NDRY LOPRES
DVLPMNT RESPONSIBLE. WL BE WATCHING HIPRES RDG TO SEE IT DAMMING CAN
BE REINFORCED...OTRW MDL SOLNS WL BE ON TRACK. OVNGT...CSTL SHUD
DVLP OFF THE CAROLINA COAST ...BUT WL STILL BE ON THE WEAK SIDE BY
12Z. SFC WARMTH SHUD OVRSPREAD AREA E OF BLURDG BY THEN...AND BE
WORKING W OF RDGLN.
THUS...TEMPS WL DROP OFF SOME AFTER SUNSET DUE TO A COMBO OF DIURNAL
AND EVAP COOLING EFFECTS...THEN XPCTG SOME REBOUND AS WAA MIXING TO
SFC. WL INTRODUCE MORE RA INTO FCST AND LWR ICE ACCUMS...BUT WL HOLD
ONTO ADVY/WRNGS AREALLY SPEAKING AS THEY STAND. ANY TRACE ICE ACCUMS
WUD JUSTIFY ADVY. THEN...ADVYS CAN BE CANX AS NEEDED.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
LOPRES TO MV N OF AREA SUN...TRACKING FAIRLY CLOSE TO CWFA. BEST
PCPN WL BE SHUNTED N/E OF CWFA ELY...AND WLY FLOW SHUD STRT TO SCOUR
OF CLDS. THUS...HV TRIMMED MOST WINTER HEADLINES...ADVY AT 7AM /IF
NOT BEFORE/...AND 1PM IN VLY. WL KEEP WSWRNG IN MTNS AS IS...BASED
ON RDVLPMNT OF SHSN. WNDS SHUD INCR AS STRONG CAA KICKS IN. PROFILES
SUGGEST STRONGEST WNDS SUN NGT...AND THUS WL WAIT ANTHR CYCLE BEFORE
RAISING ANY WND HEADLINES. MAXT NEAR MIDDAY...W/ TEMPS DROPPING OFF
AGN DURING THE AFTN. TOOK BLEND OF GDNC SOLNS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT AND MONDAY...A MAJOR COASTAL STORM WILL CONTINUE TO
RAPIDLY INTENSIFY SUNDAY NIGHT AS IT HEADS THROUGH NEW ENGLAND. A
STRONG PRESSURE GRADIENT BETWEEN THIS STORM AND HIGH PRESSURE OVER
THE MIDWEST WILL BRING GUSTY WEST-NORTHWEST WINDS TO THE ENTIRE
CWA FOR SUNDAY NIGHT INTO MONDAY. STRONG COLD ADVECTION WILL
COMBINE WITH WRAP AROUND MOISTURE FROM THIS STORM AND THE GREAT
LAKES TO PRODUCE UPSLOPE SNOW SHOWERS ACROSS THE POTOMAC HIGHLANDS
INTO MONDAY MORNING. 12Z NAM/GFS BUFKIT PROFILES SHOW SATURATED
LOW-LEVELS BELOW 3000 FEET UNDERNEATH THE SUBSIDENCE INVERSION.
THE LAYER OF MAXIMUM DENDRITIC SNOW GROWTH IS ALSO LOCATED FROM
JUST ABOVE THE SURFACE UP TO THE SUBSIDENCE INVERSION. THEREFORE...
WE WENT CATEGORICAL WITH THE POPS AND SOME ACCUMULATION IS LIKELY
ACROSS EXTREME WESTERN MARYLAND AND EASTERN WEST VIRGINIA. HIGH
PRESSURE WILL BUILD OVER THE CWA LATER MONDAY ALLOWING FOR WINDS
TO GRADUALLY SUBSIDE AND SNOW SHOWERS ACROSS THE POTOMAC HIGHLANDS
TO SLOWLY DISSIPATE.
TUESDAY THROUGH SATURDAY...HIGH PRESSURE WILL BUILD OVER THE MID-
ATLANTIC FOR TUESDAY BRINGING DRY AND SEASONABLE CONDITIONS. A
WEAK CLIPPER SYSTEM WILL PASS BY TO OUR NORTH FOR WEDNESDAY WITH
LITTLE IMPACT ON THE WEATHER. HIGH PRESSURE WILL BUILD BACK OVER
THE REGION BEHIND THIS SYSTEM...BUT THE NEXT STORM SYSTEM WILL BE
ON ITS HEELS BRINGING A CHANCE FOR PRECIPITATION LATER THURSDAY
AND FRIDAY. AS OF NOW IT LOOKS LIKE THIS WILL BE A RAIN PRODUCER.
WEAK HIGH PRESSURE MAY MOVE IN BEHIND THIS SYSTEM TO START NEXT
WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MOSTLY VFR ATTM...THO CIGS WL DROP TO MVFR SHORTLY. XPCT RAPID
DETERIORATION BLO IFR TNGT. PTYPE WL BE MOSTLY RA...W/ SOME PL AT
ONSET. MAY BE A PD OF FZRA AT IAD /TIL 07Z/ AND CHO /TIL 10Z/...
CONDITIONAL ON THERMAL PROFILES.
&&
.MARINE...
SCA REMAINS FOR 20 KT IN BLDG SLY FLOW TNGT AND SUN. HOWEVER...A
STRONG PRESSURE GRADIENT BETWEEN THE COASTAL STORM MOVING THROUGH
NEW ENGLAND AND HIGH PRESSURE OVER THE MIDWEST WILL BRING GALE
FORCE WIND GUSTS FROM THE WEST-NORTHWEST LATER SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING. A GALE WARNING IS IN EFFECT FROM 4 PM
SUNDAY UNTIL 7 AM MONDAY MORNING. WINDS WILL GRADUALLY SUBSIDE ON
MONDAY AS HIGH PRESSURE DRAWS CLOSER BUT A SMALL CRAFT WINDS ARE
STILL EXPECTED. HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS FOR
THE MIDDLE PART OF THE WEEK AND THE NEXT STORM SYSTEM WILL
APPROACH LATE IN THE WEEK.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES REMAIN PSBL LT TNGT/SUN MRNG AS LOPRES MV UP COAST.
GDNC ATTM SUGGESTING 1-2FT ANOMOLIES...WHICH WUD APPROACH MAT ALNG
WRN SHORE OF BAY AT HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MDZ004>007-
009>011-013-014.
WINTER STORM WARNING UNTIL 6 PM EST SUNDAY FOR MDZ501-502.
WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR MDZ003.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR VAZ036>042-
050>056.
WINTER STORM WARNING UNTIL 6 PM EST SUNDAY FOR VAZ021.
WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR VAZ025>031.
WV...WINTER STORM WARNING UNTIL 6 PM EST SUNDAY FOR WVZ050-054-055-
501>504.
WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR ANZ530>537.
GALE WARNING FROM 4 PM SUNDAY TO 7 AM EST MONDAY FOR
ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BJL
AVIATION...HTS/BJL
MARINE...HTS/BJL
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Dec 15, 11:35 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EST SAT DEC 15 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1135 AM EST SAT DEC 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SIGNIFICANT WINTER STORM WILL AFFECT THE REGION LATE THIS
AFTERNOON AND TONIGHT.
A WINTER STORM WARNING CONTINUES FOR AREAS WEST OF THE BLUE RIDGE
THIS AFTERNOON THROUGH SUNDAY MORNING. POTENTIALLY...THIS REGION
COULD RECEIVE BETWEEN ONE QUARTER AND ONE HALF OF AN INCH OF ICE
SATURDAY EVENING THROUGH EARLY SUNDAY MORNING. SNOW AND OR SLEET
ACCUMULATIONS WILL BE MINIMAL IN THE WARNING AREA AT UNDER 1 INCH.
A WINTER WEATHER ADVISORY CONTINUES FOR AREAS EAST OF THE BLUE RIDGE
MOUNTAINS TO THE I-95 CORRIDOR...INCLUDING THE BALTIMORE AND
WASHINGTON DC METROPOLITAN AREAS. A TENTH OR TWO OF GLAZE ICE
ACCUMULATION IS POSSIBLE STARTING LATE THIS AFTERNOON AND LASTING
THROUGH EARLY SUNDAY. LITTLE OR NO SNOW AND OR SLEET ACCUMULATION
IS EXPECTED IN THE ADVISORY AREA.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER STARTING THIS AFTERNOON AND CONTINUING
INTO SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A GALE WARNING IS IN EFFECT STARTING LATE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT FOR GUSTY NORTHWEST WINDS BEHIND THE WINTER STORM.
IN ADDITION...WIND GUSTS UP TO 45 MPH ARE POSSIBLE OVER THE LAND AREAS
ON SUNDAY WHICH COULD CAUSE DOWNING OF TREES AND POWER LINES IN
AREAS WHERE THERE IS APPRECIABLE GLAZE ICE ACCUMULATION.
SMALL CRAFT ADVISORY CONDITIONS ON THE BAY AND TIDAL POTOMAC ARE LIKELY
ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...REPORTS
OF ICING...SLEET OR SNOW WOULD BE APPRECIATED THIS WEEKEND.
SMZ
Winter Storm, Clarke
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Trained Spotters reported a quarter of an inch of ice.
Winter Storm, Frederick
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Frederick forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trained Spotters reported a between 2 and 4 tenths of an inch of ice. Trees and power lines were downed in the City of Winchester due to ice accretion.
Winter Storm, Highland
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Highland forecast zone
- Reported by
- COOP Observer
A Cooperative Observer in Monterey reported blowing and drifting snow as well as a half inch of ice.
Winter Storm, Loudoun
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Loudoun forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
A Cooperative Observer in Middleburg measured 8 tenths of an inch of ice. Loudoun County Emergency Management reported approximately 5500 customers without power. Icing on trees caused damage in mostly the western potions of the county.
Winter Storm, Shenandoah
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
A Cooperative Observer in Edinburg measured a quarter inch of ice.
Winter Storm, Warren
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
A Cooperative Observer in Front Royal measured a half inch of ice.
Winter Weather, Augusta
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Trained Spotters reported a trace to one quarter of an inch of ice.
Winter Weather, Page
- When
- December 15, 4:00 PM EST to December 16, 1:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Trained Spotters reported a tenth of an inch of ice.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 15, 20071 death · 1 injured · $2.1 million · EF1 · 6 events
- Winter Storm in Pennsylvania, December 15 to 16, 20071 death · 3 injured · 8 events
- Heavy Snow in Illinois, December 15 to 16, 20071 death · 14 events
- Tornadoes and Damaging Winds in Georgia, December 15, 2007$210,000 · EF2 · 5 events
- Winter Storm and Winter Weather in Ohio, December 15 to 17, 2007$5.7 million · 22 events
- Winter Storm and Winter Weather in New Jersey, December 15 to 16, 200712 injured · 7 events
- Winter Storm in Pennsylvania, December 15 to 17, 2007$650,000 · 3 events
- Heavy Snow in New York, December 15 to 17, 2007$255,000 · 17 events
- Ice Storm in Virginia, December 15 to 16, 2007$206,000 · 14 events
- Winter Weather in Wisconsin, December 15 to 16, 2007$50,000 · 12 events
- Flooding in Kentucky, December 15 to 16, 20074 injured · $10,000 · 11 events
- Flooding in Kentucky, December 15, 2007$40,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69153, 69159, 69163, 69166, 69168, 69170, 69176, 69177.